Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 16, 2017, 9:02 PM CDT for King County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 9:02 PM CDT (02:02 UTC)
- Expired
- May 16, 2017, 9:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County King County, TX
The radar
The Lubbock radar (KLBB), 143 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3950 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053
WUUS54 KLUB 170202
SVRLUB
TXC269-170245-
/O.NEW.KLUB.SV.W.0110.170517T0202Z-170517T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
902 PM CDT TUE MAY 16 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
King County in northwestern Texas...
* Until 945 PM CDT
* At 902 PM CDT, a severe thunderstorm was located 7 miles south of
Guthrie, moving northeast at 50 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Texas.
LAT...LON 3340 10036 3340 10051 3361 10052 3384 10020
3383 10000 3355 9999
TIME...MOT...LOC 0202Z 228DEG 49KT 3351 10032
HAIL...2.00IN
WIND...60MPH
$$
RMCQUEEN1 follow-up statement
430
WWUS54 KLUB 170215
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
915 PM CDT TUE MAY 16 2017
TXC269-170245-
/O.CON.KLUB.SV.W.0110.000000T0000Z-170517T0245Z/
King TX-
915 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR KING COUNTY...
At 915 PM CDT, a severe thunderstorm was located 10 miles southeast
of Guthrie, moving northeast at 50 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
A tornado watch remains in effect until 1000 PM CDT for northwestern
Texas.
LAT...LON 3340 10036 3340 10051 3361 10052 3384 10020
3383 10000 3355 9999
TIME...MOT...LOC 0215Z 234DEG 45KT 3356 10015
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
RMCQUEENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:43 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 16, 6:43 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 643 PM CDT Tue May 16 2017 .AVIATION... Note: ceilometer is inoperative at KPVW so no amendments scheduled for this TAF site. There will be chance of t-storms at KCDS late this evening, which could be severe with large hail and gusts in excess of 50 kts. Otherwise, stiff south-southwest breezes will shift to west as a front moves across the area. Some virga showers are possible in the vicinity of KLBB and KPVW this evening which could temporarily enhance the wind gusts. West winds will gradually turn to the southwest during the day Wednesday and diminish toward 00 UTC. && .PREV DISCUSSION... /issued 345 PM CDT Tue May 16 2017/ As of 3:30 PM, thunderstorms have begun to develop over Floyd county along a sharp dryline that has set up north to south along the escarpment between the South Plains and Rolling Plains. Storm coverage and intensity will increase through the evening hours across the northern half of the Rolling Plains. There is a tornado watch across the area of concern through 10pm tonight. Along with the tornado threat, locations within the watch can expect giant hail in excess of 3 inches in diameter and strong wind gusts exceeding 70mph. Later on this evening as the dryline begins to retreat west, it will converge and combine with an advancing cold front as the powerful and compact upper level low ejects out of eastern New Mexico across the Texas Panhandle overnight and into the Central Plains by Wednesday morning. The second wave of convection will be more widespread and persist through the overnight hours and should be east of our CWA by sunrise. The primary threat with the squall line later tonight will be severe wind gusts and large hail. Wednesday will provide a break between this evenings upper level low and another that arrives on our doorstep late Thursday. The southern Rolling Plains could see some thunderstorms Thursday afternoon as along the western extent of the Gulf moisture return receives some lift from an enhanced southern jet, while the rest of our CWA should remain dry. A Pacific cold front will push south and east across our CWA Friday morning with scattered non-severe thunderstorms and showers. This mornings guidance has pushed POPs on Friday farther east than previous forecasts as moisture return continues its anemic trend. We'll dry out for the weekend as the upper level trough begins to flatten and lift north on Saturday. Temps behind the Pacific Cold front on Friday, and especially Saturday, will be below normal before rebounding on Sunday to near 80 and to seasonal norms by Monday. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for TXZ021-022-027-028- 033-034. && 33
Hazardous weather outlook, May 16, 11:13 AM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1113 AM CDT Tue May 16 2017 TXZ021>044-171615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1113 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight A sharp dryline moving east across the Caprock this morning will stall in the western Rolling Plains by early afternoon, coinciding with the arrival of a mid-level impulse. Isolated to scattered thunderstorms will develop as early as mid-afternoon, particularly in the far southeast Panhandle and northern Rolling Plains. The environment will favor discrete supercells, the strongest of which could produce giant hail exceeding three inches in diameter, a few tornadoes, and destructive downburst winds. By late evening, a severe squall line is likely to develop in the southern Rolling Plains and spread eastward through the night. Farther west, a wind advisory is in effect from 3 PM until 9 PM for much of the western South Plains as sustained southwest winds increase to 25 to 35 mph later today. High based thunderstorms west of the dryline this evening could also produce dry microbursts with wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is potential for additional severe thunderstorms on Thursday and Friday pending the evolution of a dryline and cold front tonight. This threat appears to favor areas east of the Caprock Escarpment. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, mainly off the Caprock.
In the hours before
Local storm report, May 16, 5:53 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
553 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 S KIRKLAND 34.35N 100.07W
05/16/2017 E0.88 INCH CHILDRESS TX STORM CHASER
&&
EVENT NUMBER LUB1700203
MCONDERLocal storm report, May 16, 6:17 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
617 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL KIRKLAND 34.39N 100.07W
05/16/2017 E1.00 INCH CHILDRESS TX LAW ENFORCEMENT
.5 TO 1 INCH DIAMETER HAIL WHICH COVERED SOME ROADS
SEVERAL INCHES DEEP.
&&
EVENT NUMBER LUB1700204
MCONDERLocal storm report, May 16, 7:54 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG PEACOCK 33.18N 100.40W
05/16/2017 STONEWALL TX PUBLIC
ROOF BLOWN OFF UNOCCUPIED MOBILE HOME.
&&
EVENT NUMBER LUB1700205
MCONDERLocal storm report, May 16, 8:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
835 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 5 W GIRARD 33.36N 100.75W
05/16/2017 E0.88 INCH KENT TX PUBLIC
PEA TO NICKEL SIZED HAIL
&&
EVENT NUMBER LUB1700206
MCONDERLocal storm report, May 16, 8:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
847 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL JUSTICEBURG 33.04N 101.20W
05/16/2017 E0.88 INCH GARZA TX PUBLIC
&&
EVENT NUMBER LUB1700207
MCONDERLocal storm report, May 16, 8:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
852 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 ENE JUSTICEBURG 33.05N 101.17W
05/16/2017 M1.75 INCH GARZA TX PUBLIC
HAIL SIZE MEASURED UP TO 1.8 INCHES IN DIAMETER.
&&
EVENT NUMBER LUB1700208
MCONDERThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:12 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 33 min |
| May 16, 7:12 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 33 min |
| May 16, 7:40 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 35 min |
| May 16, 7:45 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Garza, Kent | 30 min |
| May 16, 8:15 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 30 min |
| May 16, 8:34 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 26 min |
| May 16, 9:03 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent | 27 min |
| May 16, 9:20 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 25 min |
| May 16, 9:49 PM CDT | Special Weather Statement | LUB | Kent, King | 26 min |
| May 16, 10:10 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Garza, Kent, King, Stonewall | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.